Alert archive / Kansas / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 188, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Aug 1, 2020, 3:59 PM CDT for Lane County, Kansas. It was in force for 46 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 1, 2020, 3:59 PM CDT (20:59 UTC)
- Expired
- Aug 1, 2020, 4:45 PM CDT
- In force
- 46 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 50.0 mph
County Lane County, KS
The radar
The Dodge City radar (KDDC), 87 km from the middle of the area, began a volume at 20:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 1, 4:35 PM CDT | TSTM WND DMG | 1 N Dighton, KS | POWER POLES WERE BLOWN DOWN ALONG HIGHWAY 23 NEAR COUNTY ROAD 160. |
| Aug 1, 4:40 PM CDT | TSTM WND DMG | 2 W Dighton, KS | *** 1 INJ *** A BUILDING WAS HEAVILY DAMAGED 1.5 MILES WEST OF DIGHTON. POWERPOLES WERE ALSO DOWN AT THIS LOCATION. A VEHICLE HAD ITS WINDOWS BLOWN OUT AT THIS LOCATION AS WELL, AND AN OCCUPANT IN THE VEHICLE WAS INJURED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 36 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 9.0 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 20 J/kg
- Mixed-layer CIN
- -119 J/kg
- Mixed-layer LCL
- 1407 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 109 m²/s²
- 0-3 km storm-relative helicity
- 133 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
206
WUUS53 KDDC 012059
SVRDDC
KSC101-012145-
/O.NEW.KDDC.SV.W.0188.200801T2059Z-200801T2145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
359 PM CDT Sat Aug 1 2020
The National Weather Service in Dodge City has issued a
* Severe Thunderstorm Warning for...
Central Lane County in west central Kansas...
* Until 445 PM CDT.
* At 359 PM CDT, a severe thunderstorm was located 7 miles north of
Shields, moving south at 30 mph.
HAZARD...Half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
* Locations impacted include...
Dighton, Alamota, Pendennis and Shields.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3839 10024 3837 10025 3837 10057 3870 10051
3870 10032
TIME...MOT...LOC 2059Z 355DEG 25KT 3873 10043
HAIL...1.25IN
WIND...<50MPH
$$
UMSCHEID1 follow-up statement
929
WWUS53 KDDC 012123
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
423 PM CDT Sat Aug 1 2020
KSC101-012145-
/O.CON.KDDC.SV.W.0188.000000T0000Z-200801T2145Z/
Lane KS-
423 PM CDT Sat Aug 1 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM CDT
FOR CENTRAL LANE COUNTY...
At 423 PM CDT, a severe thunderstorm was located 6 miles north of
Dighton, moving south at 30 mph.
HAZARD...Half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
Locations impacted include...
Dighton and Alamota.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3862 10052 3861 10032 3837 10027 3837 10057
3851 10055
TIME...MOT...LOC 2123Z 359DEG 27KT 3855 10043
HAIL...1.25IN
WIND...<50MPH
$$
UMSCHEIDWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 1, 2:46 PM CDT, 1 hour 13 minutes earlier.
Area forecast discussion, Aug 1, 2:46 PM CDT, 1 hour 13 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 246 PM CDT Sat Aug 1 2020 ...Updated Long Term... .SHORT TERM...(This evening through Sunday) Issued at 1242 PM CDT Sat Aug 1 2020 Upper level NW flow will remain established over the central plains through Sunday. Recent surface analysis indicates a weak cold front is draped near the KS/NE border owing to an upper level disturbance over central NE. This front will propagate south this afternoon and evening through western KS, and could provide sufficient lift for thunderstorms in the 20-01Z time frame. However, CAM guidance is in good agreement that most of this activity will remain east of our area, and therefore I have only included mentionable PoPs in our far eastern counties. Tonight, mostly clear skies and light N/NE winds should allow temperatures to drop into the upper 50s. Sunday will be slightly cooler thanks to the previous day's frontal passage, with areas near I-70 struggling to reach 80 to mid-80s near the KS/OK border. Some elevated showers may develop Sunday morning mainly west of US 283 along a weak instability axis, however these are expected to be weak and short lived. A better chance of thunderstorms exists late Sunday afternoon through the evening as thunderstorms that form over the higher terrain in CO track east. Considerable uncertainty remains how far east this activity will reach, and trends will need to continue to be monitored. .LONG TERM...(Sunday night through Saturday) Issued at 148 PM CDT Sat Aug 1 2020 The fairly amplified large scale upper pattern will not change appreciably over the next several days. An upper level ridge over the desert southwest will slowly weaken as it gradually moves east. Concurrently, an upper level trough over the Great Lakes/southeastern Canada will slowly lift northeastward. This dipole leaves most of the central plains under northwest flow throughout the long term period. At the surface, high pressure will build in behind today's cold front and move slowly east throughout the period. The weak pressure gradient associated with the high pressure should keep winds relatively weak, with Tuesday being the only clear exception. Temperatures will remain below normal for much of the period, with only a gradual warming trend expected. By late next week, temperatures should be approaching normal as heights begin to rise on the northern periphery of the upper ridge. Shortwave disturbances embedded within the NW flow will likely bring daily thunderstorm chances, mainly in the late afternoon and evening, and the amplified upper pattern is allowing mid level flow to be stronger than the early August climatological normal. This, combined with the at least modest instability, should promote a non-zero severe weather risk. However, uncertainty regarding placement and timing of any forcing precludes mentioning specific day(s). && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) Issued at 1215 PM CDT Sat Aug 1 2020 VFR flying conditions are expected at all terminals this TAF period as light N/NE winds and mostly clear skies should prevail through tomorrow. A slight chance of thunderstorms exists at HYS and DDC in the 20-01Z time frame, however low confidence precludes including VCTS in the TAFs. && .PRELIMINARY POINT TEMPS/POPS... DDC 89 59 81 58 / 10 20 20 10 GCK 88 60 80 57 / 10 20 20 20 EHA 89 61 84 59 / 10 10 30 40 LBL 90 61 84 59 / 10 10 20 30 HYS 87 60 80 56 / 20 10 10 0 P28 89 63 84 59 / 20 20 10 10 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Springer LONG TERM...Springer AVIATION...Springer
Hazardous weather outlook, Aug 1, 2:58 AM CDT, 13 hours 1 minute before
Hazardous Weather Outlook National Weather Service Dodge City KS 258 AM CDT Sat Aug 1 2020 KSZ030-031-043>046-061>066-074>081-084>090-020900- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 258 AM CDT Sat Aug 1 2020 /158 AM MDT Sat Aug 1 2020/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and tonight. Day 1 Discussion ---------------- Isolated to widely scattered thunderstorms will be possible this afternoon and early tonight. A few of the stronger storms will be capable of producing wind gusts up to 50 mph. Day 1 Hazards ------------- * Lightning: Limited risk .DAYS TWO THROUGH SEVEN...Sunday through Friday. Days 2-7 Discussion ------------------- There will be a chance for thunderstorms each day from Sunday through Friday. A few strong to marginally severe thunderstorms will be possible late Sunday and Monday. The main hazards from the strongest storms will be wind gusts of 50 to 60 mph, hail and periods of heavy rainfall. Days 2-7 Hazards ---------------- * Sunday - Lightning: Limited risk - Severe thunderstorm: Limited risk * Monday - Lightning: Limited risk * Tuesday - Lightning: Limited risk - Non thunderstorm wind: Limited risk * Wednesday - Lightning: Limited risk * Thursday - Lightning: Limited risk - Excessive heat: Limited risk * Friday - Lightning: Limited risk - Excessive heat: Limited risk .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && For more details visit our webpage https://weather.gov/crh/ghwo?sid=ddc
In the hours before
Special weather statement, Aug 1, 3:26 PM CDT, 33 minutes before
Special Weather Statement National Weather Service Dodge City KS 326 PM CDT Sat Aug 1 2020 KSZ065-079-012115- Pawnee KS-Edwards KS- 326 PM CDT Sat Aug 1 2020 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PAWNEE AND NORTHERN EDWARDS COUNTIES UNTIL 415 PM CDT... At 324 PM CDT, Doppler radar was tracking a strong thunderstorm near Ash Valley, moving south at 30 mph. Half inch hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Kinsley, Lewis, Garfield, Rozel, Belpre, Ash Valley, Sanford, Frizell and Zook. LAT...LON 3834 9944 3834 9920 3794 9903 3790 9946 TIME...MOT...LOC 2024Z 342DEG 27KT 3831 9931 UMSCHEID
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 1, 3:26 PM CDT | Special Weather Statement | DDC | Pawnee | 49 min |
| Aug 1, 4:46 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Lane | 44 min |
| Aug 1, 4:57 PM CDT | Special Weather Statement | DDC | Scott | 33 min |
| Aug 1, 5:08 PM CDT | Special Weather Statement | DDC | Kiowa | 37 min |
| Aug 1, 5:29 PM CDT | Special Weather Statement | DDC | Finney, Gray | 46 min |
| Aug 1, 6:11 PM CDT | Special Weather Statement | DDC | Finney | 49 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.